Request a Call

Want us to call you? Leave your name and phone number and we'll call you within 2 hours.

Overdose and Toxicity of Barbiturates: Barbiturate Overdose

Understanding Barbiturate Overdose & Toxicity 

Understanding Overdose and Toxicity Barbiturate Overdose

When discussing drug addiction and the dangers therein, it is important to understand the difference between toxicity and overdose. Specifically, barbiturate overdose. In reality, toxicity references the spectrum of drug effects on the body including overdose. By definition, toxicity is the degree to which a substance can damage an organism. From causing absolutely no effects or damages to death, all stages of reactions caused by a substance is attributed to said substance’s toxicity. Overdose lies on the extreme end of reactions to an addictive substance drug and sometimes causes death as one of its symptoms. Overdose is defined as a concentration of a substance exceeding the body’s tolerance threshold. While not necessarily deadly, overdoses cause severe damage to the body which may take days, weeks, or years to recover from. Some damages may be permanent. This page cover Barbiturate Overdose.

Ready to get help?
Call now to be connected with a compassionate treatment specialist

Barbiturate Toxicity: Barbiturate Overdose

Barbiturate Toxicity Barbiturate Overdose

Barbiturates have a high toxicity- that is to say, there is a small margin between dosing that causes minimal effects and dosing that would be enough to be lethal. While small doses cause symptoms similar to alcohol consumption, higher doses cause a myriad of adverse effects from impaired coordination to comatose states.

What happens during a Barbiturate Overdose?

Barbiturate Toxicity Barbiturate Overdose

Overdose is rarely as fast and dramatic as in the movies unless the users tolerance is compromised or an extremely large amount has been consumed. Accidental and intentional overdoses of barbiturates can take 12 to 24 hours and typically begins with the usual symptoms of barbiturate use. That is: dizziness, slurred speech, impaired coordination and motor skills, and lowered inhibitions. Mood swings and hostility may set in as the toxicity continues to rise, leading to confusion, delusions, and drowsiness. Soon after the victim may lose consciousness or slip into a coma due to low blood pressure and slowed heart rate. As the barbiturates continue to affect the central nervous system, breathing becomes difficult and an unconscious person may stop breathing altogether. At this point if they do not receive medical attention, death is imminent. Respiratory depression is the leading cause of death in cases of overdosing.

Barbiturate Overdose Symptoms Are:

  • Hypothermia
  • Decreased pupillary light reflex
  • Nystagmus- involuntary eye movement
  • Tachycardia- rapid eye movement
  • Bradycardia- slowed eye movement
  • Hypertension

 

Barbiturates and SuicideBarbiturate overdose

Ever the controversial subject, barbiturates and suicide have a sorted history. Before they became illegal in most of the United States, medically assisted suicides were often performed using an intentional barbiturate overdose. As suppressants, they were believed to provide a more peaceful “sleeping” death for the patients opting the end their battles with disease. Barbiturates were also popular among suicidal teenagers and adults looking for non-violent methods. Suicidal doctors especially favored this method. However, this method is rarely used today due to the difficulty of procuring barbiturates. If you are considering hurting yourself or someone else, please seek help. Suicide is a permanent solution to a temporary problem.

Treatment for Barbiturate Overdose

Treatment for Barbiturate Overdose

Overdosing on any substance is a potentially life-threatening condition and requires immediate medical attention. If you suspect someone is overdosing, contact 911 immediately! Avoiding possible trouble with parents or even the law is not worth a life! While awaiting emergency responders, ensure the victim is still breathing. The airway should not be restricted in any way. Put them into a recovery position- on the side with hands supporting the head and upper leg positioned to prevent rolling onto the stomach- to prevent possible choking. Follow any and all instructions given by the dispatcher to stabilize the overdosing person while awaiting medical assistance.

Once EMTs have arrived and assess the situation, the victim will be transported to a nearby hospital or medical center for emergency supportive therapy. This includes emergency intubation if the victim is no longer breathing, aggressive administration of fluids and medication, and charcoal stomach pumping. The sooner a victim is given supportive therapy the greater their chance of survival.

Ready to get help?
Call now to be connected with a compassionate treatment specialist

Ready For Help?

Get Confidential Help 24/7
Call us now:
855-767-8285

Find a treatment center near you

Learn more about your options and find the perfect treatment center in your area.
The best centers in your area
Find a center now

Request a Call

Do you want us to call you?
Request a Call Now!